Alabama, 2023Hail and Damaging Winds in Alabama, June 4, 2023
June 4, 2023 · NWS BMX · 3 events in 3 counties and zones
A cool front over east Alabama provided the necessary lift for a few strong to severe thunderstorms to develop in the late afternoon and evening on June 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool front over east Alabama provided the necessary lift for a few strong to severe thunderstorms to develop in the late afternoon and evening on June 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 11:23 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 4, 11:23 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1223 PM CDT Sun Jun 4 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This afternoon through Monday)
Issued at 1220 PM CDT SUN JUN 4 2023
Northeasterly flow is present across the area as a result of the
upper low off the New England coast and associated troughing
southwest along the Mid-Atlantic coast and over Florida. A subtle
mid-level shortwave is producing cloud cover and sparse areas of
light rain over northern Georgia, but the shortwave will move
southwest along the periphery of the trough and overtop Central
Alabama late this afternoon and into the evening. A small increase
in moisture will be associated with the shortwave, such that
isolated to scattered showers and thunderstorms may develop across
the eastern and northeastern portions of the area this afternoon and
linger after sunset. However, moisture quality is likely to still
remain on the lower end of favorability with limited and poor
quality low-level moisture. A majority of the 12Z forecast models
have backed off on coverage this afternoon as the progged moisture
values have trended lower than previous runs. Some dry air
throughout the column may support high DCAPE values and strong
downdrafts if any storms do develop, but may also offset and serve
as a hindrance to thunderstorm intensity, especially with meager mid-
level lapse rates. Have removed the marginal risk of severe storms
from the forecast for today due to the limiting factors and forecast
trends. In the meantime, it's already quite warm across the area
with mostly sunny skies. Highs will range from the lower 90s west to
upper 80s east.
Some showers and perhaps a thunderstorm will linger through the
evening, but most of the area will be dry by midnight with skies
remaining partly to mostly cloudy and temperatures falling into the
60s. PWAT values ranging from 1.3-1.5 inches look to focus across
the western portions of the area tomorrow where weak troughing over
the Lower MS Valley may contribute to a more typical picture of
scattered showers and storms during the heat of the afternoon.
Outside of any rainfall, temperatures will warm back into the upper
80s to lower 90s.
86/Martin
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 337 AM CDT SUN JUN 4 2023
Warm temperatures and chances of afternoon and evening showers and
storms will continue for the next several days. Highs through
Saturday will be consistently mid 80s to low 90s, with lows in the
60s each night. A blocking pattern looks to persist through most of
the week, with semi-stationary upper lows over Maine and California.
An upper-level trough will sink southward into the area mid to late
week, associated with the northeastern upper low. Highest chances of
rain and storms from Wednesday onward will come across the southern
half of the area, as a boundary slides south through the area.
Current model blends show potential for higher PoPs area-wide next
weekend. However, fluctuations in the upper-level pattern with the
potential breakdown of the block by late week will likely lead to
adjustments in rain chances at the end of the period.
12
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT SUN JUN 4 2023
A weak shortwave may foster isolated to scattered convection this
afternoon, but a dry airmass should limit coverage. Best chances
look to develop near ANB/ASN where a TEMPO was used for TSRA, but
confidence was too low to include elsewhere. Otherwise, expect VFR
conditions with any aviation impacts associated with a passing
shower or storm. Sfc ridging along the Mid-Atlantic region continues
to drive east-northeasterly sfc winds of 5 to 10 kts.
86/Martin
&&
.FIRE WEATHER...
Showers and thunderstorms will be scattered across the northern half
of Central Alabama this afternoon, with potential to produce gusty
winds. Afternoon and evening thunderstorm chances will continue for
the next few days. Min RH values this afternoon will range from the
low 30s in western areas to the mid 40s in eastern counties. Min RHs
will be in the 40s Monday and Tuesday. 20ft winds will be easterly
today, turning more southerly Monday and westerly by Tuesday,
generally less than 8-10 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 61 88 63 88 / 40 30 20 40
Anniston 64 87 65 88 / 40 30 20 40
Birmingham 65 90 66 89 / 40 40 20 40
Tuscaloosa 66 90 65 90 / 40 40 20 40
Calera 66 87 65 88 / 40 40 20 40
Auburn 64 85 65 88 / 30 20 10 30
Montgomery 66 88 65 90 / 30 30 20 40
Troy 65 88 64 89 / 30 20 10 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86/Martin
LONG TERM....12
AVIATION...86/Martin
Hazardous weather outlook, Jun 4, 10:29 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1129 AM CDT Sun Jun 4 2023
ALZ011>015-017>050-051930-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1129 AM CDT Sun Jun 4 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jun 4, 12:40 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT Sun Jun 4 2023
ALZ019-041915-
Calhoun AL-
140 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of central Calhoun
County through 215 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weaver, or near Fort McClellan, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Ohatchee, Blue Mountain, Alexandria, Bynum,
Anniston Army Depot, Sulphur Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3368 8574 3360 8599 3370 8605 3385 8602
3384 8580
TIME...MOT...LOC 1839Z 078DEG 8KT 3377 8583
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 1:11 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
211 PM CDT Sun Jun 4 2023
ALZ047-041945-
Lee AL-
211 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of northeastern Lee
County through 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 9 miles northwest of Smiths, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Opelika, Bleecker, Beans Mill and Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3253 8529 3273 8535 3273 8529 3275 8528
3275 8514 3274 8512 3273 8511 3271 8512
3269 8512 3266 8509 3265 8511 3263 8509
3263 8508 3262 8509 3258 8506
TIME...MOT...LOC 1911Z 083DEG 16KT 3267 8515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 1:19 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
219 PM CDT Sun Jun 4 2023
ALZ019-026-041945-
Calhoun AL-St. Clair AL-
219 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of west central Calhoun
and east central St. Clair Counties through 245 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ohatchee, or 11 miles south of Rainbow City, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashville, Ragland, Ohatchee, Neely Henry Lake and Neely Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 8598 3369 8616 3370 8619 3369 8623
3384 8626 3385 8605 3384 8606 3384 8605
3385 8600
TIME...MOT...LOC 1919Z 083DEG 16KT 3377 8606
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHLocal storm report, Jun 4, 1:20 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
220 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Hail 1 N Weaver 33.78N 85.81W
06/04/2023 E0.50 inch Calhoun AL Public
Relayed through social media video.
&&
ASThunderstorm Wind, Lee
- When
- June 4, 1:42 PM CST to 1:43 PM CST
- Where
- Lee County, 1.18 mi E of Beulah
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.703, -85.150
Damage occurred to a baseball field with several metal poles bent over at ground level.
Hail, Talladega
- When
- June 4, 3:28 PM CST
- Where
- Talladega County, 2.7 mi NW of Mignon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.210, -86.280
Nickel size hail reported at the Nemak facility in Sylacauga.
Thunderstorm Wind, Tuscaloosa
- When
- June 4, 5:51 PM CST to 5:52 PM CST
- Where
- Tuscaloosa County, 0.36 mi NNW of Howton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.255, -87.332
Roof damage to a Circle K gas station on Highway 216 in Brookwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 4 to 6, 20233 deaths · 3 events
- Cold in California, June 4, 20231 death · 1 event
- Hail and Damaging Winds in Tennessee, June 4, 2023$17,000 · 1.25 in hail · 10 events
- Damaging Wind in Wyoming, June 4, 2023$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 202311 events
- Hail and Damaging Winds in Iowa, June 4, 202358 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, June 4, 202352 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 4, 2023$4,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, June 4, 20231.25 in hail · 4 events
- Hail in Tennessee, June 4, 20231.25 in hail · 4 events
- Coastal Flood in Florida, June 4, 20234 events
- Hail and Damaging Winds in Nebraska, June 4, 20231 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104613, 1102463, 1102464.